fbpx
Saturday, May 25, 2024
HomeHealthZimbabwe Issues Recall on Benylin Paediatric Syrup

Zimbabwe Issues Recall on Benylin Paediatric Syrup

The Medicines Control Authority (MCAZ) has issued a public health alert following a communication received from the National Agency for Food and Drug Administration (NAFDAC) of Nigeria regarding the recall of Benylin Paediatric 100ml Syrup.

The affected batches, numbered 329303 and 329304, are said to have been manufactured by Johnson and Johnson, South Africa.

In a statement released Monday, MCAZ director general Richard Rukwata said the recall was initiated due to recent laboratory analysis uncovering unacceptably high levels of toxic containment in the syrup.

“According to NAFDAC, recent laboratory analysis has revealed unacceptably high levels of Diethylene glycol in this formulation. Diethylene glycol is a contaminant which is toxic for humans when consumed. Toxic effects can include abdominal pain, vomiting, diarrhoea, inability to pass urine, headache, altered mental state, and acute kidney injury, potentially leading to death,” said Rukwata

Despite being registered for use in Zimbabwe in 2023, he said the MCAZ import database does not indicate the importation of these batches highlighting there is a concern that these products may enter the local market through illegal channels.

“Additionally, the South African Health Products Regulatory Authority (SAHPRA) and the manufacturer identified an additional batch that is affected bringing the affected batches to two; 329303 and 329304. While the Authority confirms that this product was registered in 2023 for use in Zimbabwe, our import database does not show a record of the importation of this product and more specifically these two batches.

ALSO ON 263Chat:  USAID Ends Tuberculosis Grant, As Zim's TB Incidence Decline

“However, there is a concern that through illegal means, the aforementioned batches of Benylin Paediatric Syrup may find their way into the local market. As a precautionary measure, the Authority is issuing a recall notice of this product. In the unlikely event that members of the public are in possession of and/or come across this product, please notify the Authority and/or healthcare provider immediately and desist from administering them to children,” he said

Rukwata said as a precautionary measure, advises the public to immediately notify the Authority or healthcare providers if they encounter these products and refrain from administering them to children.

In response to the recall, he said the MCAZ will enhance market surveillance efforts through rigorous premises inspections and public awareness campaigns to prevent the circulation of the affected products.

“The Authority also urges members of the public to access medicines from licenced persons and premises for easier monitoring.” Rukwata said

Share this article

No comments

Sorry, the comment form is closed at this time.

You cannot copy content of this page